Hail, Adams
- When
- June 16, 8:17 AM MST to 8:19 AM MST
- Where
- Adams County, 6.93 mi N of Reeder
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.220, -102.940
An isolated thunderstorm passing through southwest North Dakota became severe over Hettinger County, producing one-inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated thunderstorm passing through southwest North Dakota became severe over Hettinger County, producing one-inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 16, 7:17 AM MST, 1 hour earlier.
Area Forecast Discussion National Weather Service Bismarck ND 917 AM CDT Sat Jun 16 2018 .UPDATE... Issued at 910 AM CDT Sat Jun 16 2018 Tweaked precipitation chances through this evening based on latest observation trends and high resolution guidance. Elevated thunderstorms will continue to increase over the southwest and south central, where marginally severe hail may be possible over the next few hours. Any surface based severe thunderstorm threat will likely be later in the afternoon over our far southeast, near the southern James River Valley. Updated the sky and wind grids using a blend of the latest CAMs, and blended the latest observations to the forecast. UPDATE Issued at 627 AM CDT Sat Jun 16 2018 For early morning update have increased precipitation chances over the southern James River Valley as initial round of thunderstorms continue their approach. Remainder of forecast continues to be on track. && .SHORT TERM...(Today and tonight) Issued at 342 AM CDT Sat Jun 16 2018 Current surface analysis places low over eastern Colorado, with inverted trough stretching off to the northeast. Upper level analysis places broad low dropping through the Pacific northwest, while secondary low spins over the desert southwest. Ridge remains over the Mississippi River Valley into the western Great Lakes, while strong and active southwest flow remains over our area. Persistant southwest flow aloft will continue to eject a variety of disturbances over the area as aforementioned broad upper low continues to gradually settle south. In the meantime, eastern Colorado surface low will shift towards the northeast. Chances for showers and thunderstorms will continue through the day across the area. There is some concern for severe weather as the latest run of short-term models have shifted some stronger instability into the southern James River Valley and far south central North Dakota where enhanced deep layer shear is noted. With various waves moving through, the timing on potential severe is a little tricky as a severe storm or two could develop this morning as an initial wave lifts through from the south, or this afternoon/early eve as storms fire off along the boundary to the south and east, with a storm or two possibly lifting to the north into our area. With that all said, expect the best chances for widespread severe to remain to our south and east. Precipitation chances continue into tonight. .LONG TERM...(Sunday through Friday) Issued at 342 AM CDT Sat Jun 16 2018 Shower and thunderstorm chances continue into Sunday, though this may be restricted to mainly southern areas as surface high attempts to push in. This will continue into Monday with only low chances lingering mainly along our southern border. Mainly dry conditions expected on Tuesday as upper low meanders over the western CONUS with modest ridging setting up over our area ahead of it. Precipiation chances then remain low for the remainder of the work week with a variety of weak disturbances moving through. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 627 AM CDT Sat Jun 16 2018 Widespread rain showers with scattered thunderstorms are expected through this evening, with coverage gradually diminishing tonight. Expect ceilings to gradually dissipate today into tonight, with many areas dropping to MVFR levels, IFR ceilings possible late over southwest North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...JJS LONG TERM...JJS AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 908 AM CDT Sat Jun 16 2018 NDZ037-045>048-050-051-171415- Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 908 AM CDT Sat Jun 16 2018 /808 AM MDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible today. A few storms may become severe with hail size up to a half dollar, gusty winds, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible over various portions of the area Sunday and Monday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. NDZ001>005-009>013-017>023-025-031>036-040>044-171415- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams- 908 AM CDT Sat Jun 16 2018 /808 AM MDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible over various portions of the area Sunday and Monday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. ZH
Special Weather Statement National Weather Service Bismarck ND 711 AM CDT SAT JUN 16 2018 NDZ051-161245- Dickey ND- 711 AM CDT SAT JUN 16 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DICKEY COUNTY UNTIL 745 AM CDT... At 711 AM CDT, strong thunderstorms were located along a line extending from near Rutland to near Sand Lake Wildlife Refuge. Movement was northeast at 45 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Oakes, Ludden, Guelph and Glover. Very heavy rainfall and frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4594 9842 4625 9824 4626 9801 4594 9801 TIME...MOT...LOC 1211Z 209DEG 38KT 4602 9757 4581 9826 PA
Special Weather Statement National Weather Service Bismarck ND 830 AM MDT SAT JUN 16 2018 NDZ040-043-044-161515- Adams ND-Slope ND-Bowman ND- 830 AM MDT SAT JUN 16 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...SOUTH CENTRAL SLOPE AND WEST CENTRAL ADAMS COUNTIES UNTIL 915 AM MDT... At 830 AM MDT, strong thunderstorms were clustered over Mud Buttes, or 20 miles southwest of Bowman, moving northeast at 35 mph. Half inch hail will be possible with these storms. Locations impacted include... Bowman, Scranton, Rhame, Reeder, Mud Buttes, Griffin, Gascoyne, Sunset Butte, Bowman Haley Dam and Buffalo Springs. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4595 10396 4653 10353 4603 10279 4594 10342 TIME...MOT...LOC 1430Z 221DEG 31KT 4603 10375 HARGROVE
Special Weather Statement
National Weather Service Bismarck ND
859 AM MDT SAT JUN 16 2018
NDZ043-044-161515-
Adams ND-Bowman ND-
859 AM MDT SAT JUN 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOWMAN AND
NORTHWESTERN ADAMS COUNTIES UNTIL 915 AM MDT...
At 859 AM MDT, strong thunderstorms were located along a line
extending from 6 miles northwest of Scranton to 13 miles southwest of
Reeder. Movement was northeast at 40 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Scranton, Reeder, Bucyrus, Gascoyne and Buffalo Springs.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4623 10334 4628 10305 4628 10293 4604 10277
4594 10320
TIME...MOT...LOC 1459Z 243DEG 36KT 4623 10320 4598 10315
PAThe Bismarck radar (KBIS), 178 km away, was scanning. The volume nearest the first event began at 15:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756398, 756399.